Drug Recalls: What Consumers Need to Know
Tuesday, February 07, 2012
With the new year came many drug recalls. In the first six weeks of 2012, there were at least 13 drug-related recalls. Some were due to bacterial contamination. Eight distinct bacterial contaminants were identified in one over-the-counter product.
Other recent drug-related recalls include:
- Prescription birth control pills with incorrect dosage and/or incorrect packaging sequence, which could lead to unintended pregnancies.
- Two prescription injectable products whose vials contained glass particles.
- Over-the-counter “dietary supplements” that contained undeclared prescription drugs, such as sibutramine and tadalafil. (Sibutramine can cause increased heart rate and blood pressure. It has been withdrawn from the market.)
“Drug-related recalls are a significant consumer safety issue,” said Amy Peak, director of Drug Information Services for Butler University. “It is important to understand the type of recall, the reason for the recall, and what action should be taken if a product is recalled.”
The Food and Drug Administration (FDA) categorizes recalls as Class I, II or III. A Class I recall is the most serious and involves situations in which there is a reasonable probability that the product will cause serious adverse health consequences or death. Class II recalls are those in which the product may cause temporary or reversible adverse health consequences or the probability of serious adverse health consequences is remote. Class III recalls are those in which exposure to the product is not likely to cause adverse health consequences.
“Overall, the total number of Class I recalls is steadily increasing,” says Peak, “although the number of recalls involving prescription drugs and regulated over-the-counter drugs is relatively stable. In 2010, almost 70 percent of the approximately 160 Class I recalls involved products sold as dietary supplements. Many consumers assume that dietary supplements (such as herbal products) are “natural” and thus must be safer than prescription drugs. According to Peak, “This assumption is not always accurate.”
When there is a drug-related recall, what should a consumer do? Peak offers these suggestions:
- Be aware of all prescription and over-the-counter drugs and dietary supplements used by anyone in the family.
- Pay attention to all drug-related product recalls. Information about recalls is typically reported in local news programing. Additionally, the FDA has many ways to distribute this information, including posting information on its website, applications for smart phones, and via Twitter (@FDArecalls).
- Be able to identify the specific manufacturer of drug products and dietary supplements used by all family members. This information is included on the label of prescription drugs dispensed by pharmacies and on the package of over-the-counter drugs and supplements.
- If you have a product affected by a recall, look for the specific instructions as to if you should stop taking the product and how to return it. If you are unclear, ask your pharmacist.
- If you choose to use dietary supplements, purchase products which have the United States Pharmacopeia Dietary Supplement Verification Program (USP DSVP) or Consumer Labs seal on the label, to help assure the product was manufactured properly.
Amy Peak is a clinical pharmacist and director of the Drug Information Services at Butler University College of Pharmacy and Health Sciences. Her areas of expertise include medication safety, medical information, dietary supplements and herbal products .
To schedule an interview with Amy Peak, contact Courtney Tuell, (317)940-9807 or firstname.lastname@example.org
To find other Butler University experts, visit http://www.butler.edu/experts/.
Related Articles :
No Related Content Found